On a recent Friday afternoon, Prevention Point outreach coordinator Elvis Rosado addresses a small group in the basement of the Kensington needle exchange’s headquarters. He begins to walk them through the steps of reversing an overdose.

He picks up a naloxone nasal spray — a white device about the size of a padlock, composed of a grip, a nozzle, and plunger — and shows attendees how to hold it properly. “Second and middle fingers around the nozzle, with your thumb on the plunger,” Rosado says. “Just put it in their nostril and press the plunger to release the dose.”

Rosado has reversed more than 20 overdoses. He always tries to carry four doses of naloxone — two in a pouch he keeps on his belt and two in the first aid kit he keeps in his backpack — because he knows it’s not uncommon to run into groups of people overdosing together. (He’s had to use all four doses at once before.)

In response to Philadelphia’s mounting overdose death rate — in 2017, overdoses were responsible for about 1,200 deaths, four times the number of homicides in the same year — the city and nonprofit organizations like Prevention Point have launched a number of free opioid overdose-reversal training classes. Attendees go through the process of identifying someone who is overdosing, from spotting the signs to administering naloxone, a drug that can reverse an overdose in minutes. Most sessions include a free dose of naloxone (often called Narcan, its brand name).

“After we saw a huge spike in overdose deaths, more and more requests were coming in from community groups asking if we could train people in overdose reversals,” says Jose Benitez, executive director of Prevention Point. “That’s the way it happened. The demand came from the public.”

The Philadelphia Department of Public Health first started holding classes and distributing naloxone based on a recommendation made in a May 2017 report from the Mayor’s Task Force to Combat the Opioid Epidemic. Today, several classes are held each month in various locations: at Prevention Point Philadelphia (the city’s only needle exchange), CHOP Primary Care on South Broad Street, Community Behavioral Health in Center City, and at multiple branches of the Free Library of Philadelphia.

“A key part of this effort is ensuring that training for the public is readily available,” says James Garrow, the communications director at the Philadelphia Department of Public Health.

Benitez says that Prevention Point usually sees between 15 and 20 people at classes in Kensington, but the organization trains approximately 1,500 people per month citywide, at locations like public libraries or fast food restaurants.

“The step-by-step instruction definitely alleviates fear for a lot of people,” Benitez says. “A lot of people come in and it’s like, ‘Oh my god, do I have to inject somebody? What if I make a mistake?’ It’s actually fairly simple and everyone can do it.”

Anyone can attend the classes, which are led by Public Health staff members or community educators such as Rosado. The instructors talk about the city’s opioid crisis and the drugs that are currently causing the most overdoses (like fentanyl). Then they demonstrate how to administer naloxone, sometimes on a dummy. But the process is simple enough that Rosado simply talks through it at the Friday afternoon session.

Elvis Rosado demonstrates how to use naloxone at Prevention Point in Philadelphia, PA on March 12, 2019.
DAVID MAIALETTI / Staff Photographer
Elvis Rosado demonstrates how to use naloxone at Prevention Point in Philadelphia, PA on March 12, 2019.

He spends one of two hours going through the physiology of an overdose. When someone overdoses, the drug’s molecules attach to certain neural receptors. The brain — overwhelmed by the opioid — slows breathing and suppresses neurological signals, causing one’s heart rate to drop dangerously. The body begins to stop working. The person overdosing typically loses consciousness, and also starts taking shallow and erratic breaths. The skin may turn bluish or gray.

When naloxone is administered, the drug’s molecules enter the brain, knock opioid molecules off the brain’s receptors, then bind to the receptors — preventing the opioid from reattaching and reversing the overdose. Within two to five minutes, the body begins to function again.

Before administering naloxone, however, a person who comes across someone overdosing should call 911, Rosado explains. Should you find yourself in that situation, try to rouse the person overdosing by gently shaking them to make sure they are actually overdosing and not just in a deep high. (People in a deep high will respond to an outside stimulus, like a shake of the shoulder or a loud noise, even though they might nod out or slur their speech.)

Witnesses should perform rescue breathing after administering one dose of naloxone. A decrease in breathing can lead to cardiac arrest. Moving air through the person’s body raises their oxygen levels, making it a crucial part of the overdose reversal process. Rosado tries to carry face shields, but says that if you don’t have a face shield, a handkerchief or any thin piece of cloth you can breathe through will work.

Rosado says that after two to five minutes, if the naloxone works, the person overdosing should regain consciousness. If not, give a second dose, if possible. He also suggests staying with the person if you can, and talking to them calmly and carefully.

Elvis Rosado demonstrates with one of the naloxone nasal sprays at Prevention Point in Philadelphia, PA on March 12, 2019.
DAVID MAIALETTI / Staff Photographer
Elvis Rosado demonstrates with one of the naloxone nasal sprays at Prevention Point in Philadelphia, PA on March 12, 2019.

“When someone overdoses, you always want to try to talk to them after they come back to consciousness,” Rosado says. “Don’t argue with them. Don’t tell them you called 911, which you should do before you even try to revive them. And don’t give them two doses too quickly, because you can send them into withdrawal, which might cause them to run.”

At training sessions, attendees receive an overdose rescue kit, which includes naloxone or information on how to obtain it through insurance. Prevention Point’s kit also includes a pair of gloves, two face shields for use during rescue breathing, and a pamphlet with options for help in Spanish.

In March alone, the city and Prevention Point will host 15 free overdose-reversal training classes open to the public. City Council members and their staffs recently received training after hearing about a fatal overdose in Dilworth Park.

“Everyone should get trained,” Benitez says. “We should all be concerned about this.”

Philadelphia Department of Public Health overdose awareness and reversal training, 6:30 to 7:30 p.m. Monday, March 18, Fumo Family Library, 2437 S. Broad St., registration recommended but not required, email overdose.prevention@phila.gov

Prevention Point Philadelphia overdose awareness and reversal training, 9:30 to 11:30 a.m., Wednesday, March 20, Prevention Point Philadelphia, 2913 Kensington Ave., register here

Philadelphia Department of Behavioral Health and Intellectual disAbility Services overdose prevention training, 10 a.m. to noon Wednesday, March 20, 801 Market St., 7th floor large conference room, register here or email Pamela.McClenton@phila.gov